Oklahoma, 2009

Hail in Oklahoma, April 30, 2009

April 30, 2009 · NWS OUN · 13 events in 5 counties and zones

Thunderstorms developed along an outflow boundary during the mid to late evening hours, with several becoming severe. The most intense thunderstorm moved through Custer county, where very large hail was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms developed along an outflow boundary during the mid to late evening hours, with several becoming severe. The most intense thunderstorm moved through Custer county, where very large hail was reported. Some damage was reported with the large hail. Monetary damages were not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 30, 7:57 PM CST, 7 minutes earlier.

Area forecast discussion, Apr 30, 7:57 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
857 PM CDT THU APR 30 2009

.DISCUSSION...
A LONE SUPERCELL THUNDERSTORM FORMED NORTHWEST OF CLINTON... AND
IS MOVING SLOWLY SOUTHEAST. ADDITIONAL STORMS TO THE NORTH OF THIS
STORM APPEAR TO BE HAVING SOME DIFFICULTY WITH THE CAP.
NEVERTHELESS... SCATTERED STORMS DO SEEM LIKELY THIS EVENING OVER
MUCH OF THE NORTHEAST 2/3 OF OUR FORECAST AREA. AS THE LOW-LEVEL
JET STRENGTHENS OVERNIGHT... RAIN CHANCES WILL INCREASE FURTHER...
ESPECIALLY OVER NORTH-CENTRAL OKLAHOMA.

FOR THE MOMENT... THE EXISTING FORECAST STILL LOOKS GOOD AND NO
CHANGES ARE PLANNED. WE WILL CONTINUE TO MONITOR FOR CHANGING
TRENDS.

&&

.PREV DISCUSSION... /ISSUED 642 PM CDT THU APR 30 2009/

AVIATION...
STRATUS LIKELY TO REDEVELOP/EXPAND ACROSS AREA AGAIN TONIGHT.
SURFACE BOUNDARY ACROSS AREA WILL MAKE WIND FORECAST CHALLENGING
OVERNIGHT. STRONG COLD FRONT FOR EARLY MAY EVENTUALLY WILL BE
FOLLOWED BY SOMEWHAT STRONGER NE WINDS AND LOWER CIGS AS IT MOVES
S ACROSS OK ON FRIDAY.

PREV DISCUSSION... /ISSUED 315 PM CDT THU APR 30 2009/

DISCUSSION...ALL THE NECESSARY INGREDIENTS FOR FLOODING WILL REMAIN
IN OUR REGION THROUGH SUNDAY. ALTHOUGH IT WILL NOT RAIN CONSTANTLY
AT ANY LOCATION...WE ANTICIPATE CLUSTER OF THUNDERSTORMS WITH HEAVY
RAIN...AND AT SOME TIMES WE WILL SEE ORGANIZATION ON LARGER SCALES.
EVEN THE MOST ISOLATED STORMS WILL PRODUCE TORRENTIAL RAIN...AS WE
MAINTAIN A DEEP FETCH OF TROPICAL MOISTURE...WITH DEWPOINTS HANGING
IN THE 60S TO NEAR 70 OUT AHEAD OF A COLD FRONT. COMBINING THIS
REASONING WITH RECENT HEAVY RAINS AND LOW FLASH FLOOD GUIDANCE
VALUES /MEANING THAT IT WILL TAKE LITTLE RAIN TO PRODUCE FLASH
FLOODING/ WE CHOSE TO ISSUE A FLASH FLOOD WATCH THAT IS NECESSARILY
LARGE AND LONG LIVED...THROUGH SUNDAY.

THIS AFTERNOON...WARMER MID LEVEL TEMPERATURES HAD OVERSPREAD THE
AREA FROM THE WEST...BUT LAPSE RATES REMAINED STEEP...YIELDING LARGE
MEASURES OF INSTABILITY. THE CAP WILL LIMIT THE NUMBER OF EVENING
THUNDERSTORMS...BUT A FEW ARE LIKELY TO FORM...FIRST NEAR THE
INTERSECTION OF AN OUTFLOW BOUNDARY AND SURFACE TROUGH IN NORTHWEST
OR NORTH CENTRAL OKLAHOMA...AND SECOND IN AN ISOLATED FASHION
SOUTHWARD THROUGH WESTERN OKLAHOMA AND POSSIBLY WESTERN NORTH TEXAS.
ANY OF THESE STORMS MAY PRODUCE VERY HEAVY RAIN AND SOME SEVERE
WEATHER. THE STORMS FARTHER NORTH...HOWEVER...WILL HAVE A BETTER
OPPORTUNITY TO MERGE AND GROW UPSCALE INTO A COMPLEX. IF THIS
OCCURS...THE COMPLEX MAY PROPAGATE SOUTHWARD INTO THE LOW LEVEL JET
OVERNIGHT...POSSIBLY REACHING THE RED RIVER. THIS WAS ONE REASON TO
TAKE THE FLOOD WATCH ALL THE WAY TO OUR SOUTHERN BORDER.

MEANWHILE...SOMEWHAT INDEPENDENT OF THE EVENING ACTIVITY...WE WILL
SEE A STRONGLY FORCED AREA FOR ASCENT DEVELOP IN KANSAS AND FAR
NORTHERN OKLAHOMA TOWARD MORNING...WITH THE LOW LEVEL JET IMPINGING
ON A ZONE OF MID LEVEL FRONTOGENESIS. THIS MAY SUSTAIN RAIN AND
STORMS INTO FRIDAY MORNING. THEN THE FOCUS WILL SHIFT TO A SURFACE
FRONT THAT SHOULD CATCH UP TO THE PRE FRONTAL TROUGH ON FRIDAY...AND
MAY LIGHT UP WITH ADDITIONAL STORMS SOUTHWEST TO NORTHEAST ACROSS
OUR FORECAST AREA. THESE WILL AGAIN FEED ON THE LOW LEVEL JET AND
ABUNDANT MOISTURE GOING INTO SATURDAY MORNING. BY THAT TIME...
OUTFLOWS WILL BECOME INCREASINGLY IMPORTANT...AND OUR UNCERTAINTY
INCREASES. HOWEVER...MODELS ARE CONSISTENT IN BRINGING A WELL
DEFINED UPPER LEVEL TROUGH THROUGH THE REGION SATURDAY NIGHT INTO
SUNDAY...CAUSING A WAVE ON THE FRONT...AND SPREADING RAIN WELL UP TO
THE NORTH OF THE FRONT WITHIN A ZONE OF HEIGHT FALLS. THEREFORE...IF
FLOODING IS A PROBLEM...IT MAY CONTINUE TO BE A PROBLEM EVEN WELL
NORTH OF THE SURFACE FRONT. THIS WAS ANOTHER REASON TO TAKE THE
FLOOD WATCH OUT FAR IN TIME...THROUGH SUNDAY.

NO CHANGES MADE BEYOND SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  64  75  54  64 /  30  30  40  50
HOBART OK         64  76  55  64 /  30  20  30  30
WICHITA FALLS TX  67  86  63  72 /  20  10  30  30
GAGE OK           55  63  46  58 /  20  30  40  30
PONCA CITY OK     61  66  52  59 /  50  50  70  60
DURANT OK         68  83  67  75 /  20  10  20  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR OKZ005>008-010>013-
     015>020-022>048-050>052.

TX...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR TXZ083>090.

&&

23/24
Hazardous weather outlook, Apr 30, 10:55 AM CST, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT THU APR 30 2009

OKZ004>048-050>052-TXZ083>090-011000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT THU APR 30 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THIS AFTERNOON
INTO TONIGHT ACROSS ALL OF OKLAHOMA AND WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM
THROUGH THE NIGHT.

IMPACTS...
SOME DAMAGE TO VEGETATION...AUTOMOBILES...AND HOMES...FROM HAIL TO
THE SIZE OF TENNIS BALLS.

LOCALLY SIGNIFICANT WIND DAMAGE FROM 75 MPH WINDS.

A LOW CHANCE OF TORNADOES.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM LATE THIS
AFTERNOON UNTIL LATE TONIGHT.

DISCUSSION...
RICH GULF MOISTURE WAS IN PLACE. DEWPOINTS WILL RISE INTO THE MIDDLE
AND LOCALLY UPPER 60S...WHILE A COLD FRONT APPROACHES FROM THE
NORTHWEST. FROM MIDDAY INTO THE AFTERNOON...A SMALL COMPLEX OF
THUNDERSTORMS WILL MOVE JUST EAST OF STILLWATER...DOWN TO INTERSTATE
40. THIS WILL PRODUCE AN OUTFLOW BOUNDARY ORIENTED NORTHWEST TO
SOUTHEAST ACROSS CENTRAL AND NORTH CENTRAL OKLAHOMA. ELSEWHERE...THE
ENTIRE REGION WILL RECEIVE PLENTY OF HEATING...RESULTING IN STRONG
INSTABILITY...WITH CAPE VALUES GREATER THAN 2500...AND POSSIBLY
APPROACHING 3500 LATE THIS AFTERNOON. CAP STRENGTH WILL BE GREATEST
TO THE WEST...AND WEAKEST NEAR THE OUTFLOW BOUNDARY. THE FRONT WILL
MOVE INTO NORTHWEST OKLAHOMA...AND A WIND SHIFT...OR TROUGH AHEAD OF
THE FRONT IS EXPECTED TO BECOME THE FOCUS FOR THUNDERSTORM
DEVELOPMENT LATE THIS AFTERNOON. THE TROUGH WILL EXTEND FROM NEAR
PONCA CITY TO WATONGA AND MANGUM. THE MOST NUMEROUS STORMS ARE
EXPECTED WHERE THE TROUGH OVERTAKES THE OUTFLOW BOUNDARY IN NORTH
CENTRAL AND CENTRAL OKLAHOMA. INITIALLY...MODERATE WIND SHEAR AND
STRONG INSTABILITY MAY RESULT IN SUPERCELLS...WITH A RISK OF VERY
LARGE HAIL...AND AT LEAST A LOW CHANCE OF TORNADOES. THE STORMS MAY
QUICKLY GROW INTO A COMPLEX...HOWEVER...AND BEGIN TO MOVE SOUTH AND
SOUTHEAST...WITH AN INCREASING THREAT OF DAMAGING WINDS...IN
ADDITION TO LARGE HAIL.

FARTHER TOWARD WESTERN OKLAHOMA AND WESTERN NORTH TEXAS...A STRONG
CAP WILL LIMIT THE NUMBER OF STORMS...BUT ANY STORMS THAT DO FORM
MAY BRIEFLY EXHIBIT SUPERCELL STRUCTURE. VERY LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE.

PROBABILITY TABLE...
VALID THROUGH 500 AM CDT FRIDAY MAY 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.

OTHER HAZARDOUS WEATHER...
THROUGH EVENING...HEAVY RAIN AND LOCAL FLOODING SHOULD BE FOCUSED
WITH INDIVIDUAL STORMS IN THE WEST...OR WITH A DEVELOPING COMPLEX OF
STORMS IN NORTHERN AND CENTRAL OKLAHOMA. EVENTUALLY... HOWEVER..
THERE IS A LOW TO MODERATE CHANCE THAT HEAVY RAIN COULD MOVE BACK
INTO SOUTHERN OKLAHOMA AND CLAY COUNTY TEXAS BY LATE EVENING AND
OVERNIGHT. AFTER RECEIVING 8 TO 13 INCHES OF RAIN YESTERDAY...THOSE
AREAS WILL FLOOD QUICKLY...IF ADDITIONAL RAIN ARRIVES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
SEVERE STORMS ARE POSSIBLE ALONG A SLOW MOVING COLD FRONT ON FRIDAY.
IF SEVERE STORMS OCCUR THIS WEEKEND...THEY WILL BE MOST LIKELY IN
SOUTHEASTERN OKLAHOMA. THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY
AND WEDNESDAY AS A STRONG UPPER LEVEL STORM SYSTEM APPROACHES THE
AREA.

OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL IS EXPECTED FROM FRIDAY NIGHT THROUGH SUNDAY ACROSS
MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS...WHICH COULD LEAD TO BOTH
LOCALIZED AND MAINSTEM RIVER FLOODING.

UNSCHEDULED UPDATES TO THE HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED
TODAY.

TAYLOR/BURKE/II

In the hours before

Special weather statement, Apr 30, 6:45 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
745 PM CDT THU APR 30 2009

OKZ016-010100-
CUSTER OK-
745 PM CDT THU APR 30 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CUSTER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF MOOREWOOD AT 745 PM
CDT...MOVING EAST AT 10 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN CUSTER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

24
Special weather statement, Apr 30, 7:20 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
820 PM CDT THU APR 30 2009

OKZ015-017-010130-
DEWEY OK-BLAINE OK-
820 PM CDT THU APR 30 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHERN BLAINE AND EASTERN
DEWEY COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST OF EAGLE CITY AT
820 PM CDT...MOVING EAST AT 15 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN BLAINE AND DEWEY COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

24

The radar

The Altus AFB radar (KFDR), 134 km away, was scanning. The volume nearest the first event began at 02:04 UTC.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, Custer

When
April 30, 8:04 PM CST
Where
Custer County, 3 mi WNW of Stafford
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
35.557, -99.169

The hail was mainly golfball size, with a few baseball size hail stones.

Hail, Custer

When
April 30, 8:07 PM CST
Where
Custer County, 0.85 mi S of Foss Res Dam
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
35.528, -99.189

Quarter- to golfball-size hail was reported on Highway 44, just east of the southern tip of Foss Lake Reservoir.

Hail, Custer

When
April 30, 8:08 PM CST
Where
Custer County, 4.2 mi S of Stafford
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.480, -99.110

Quarter-size hail was reported by KWTV-9 at mile marker 58 on Interstate 40.

Hail, Custer

When
April 30, 8:13 PM CST
Where
Custer County, 3.24 mi SSE of Foss Res Dam
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
35.500, -99.160

Hail, Custer

When
April 30, 8:20 PM CST
Where
Custer County, 2.07 mi S of Foss Res Dam
Measured
2.5 in hail
Reported by
Amateur Radio
Coordinates
35.510, -99.190

Hail, Custer

When
April 30, 8:22 PM CST
Where
Custer County, 3.63 mi SSE of Foss Res Dam
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
35.490, -99.170

Hail, Washita

When
April 30, 8:47 PM CST
Where
Washita County, 1.09 mi E of Foss
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.459, -99.151

Hail up to penny-size was reported at mile marker 55 on Interstate 40.

Hail, Kingfisher

When
April 30, 9:47 PM CST
Where
Kingfisher County, Kingfisher
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.860, -97.930

Hail, Logan

When
April 30, 10:40 PM CST
Where
Logan County, Marshall
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
36.160, -97.620

Hail, Kingfisher

When
April 30, 10:55 PM CST
Where
Kingfisher County, 1 mi S of Kingfisher
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.846, -97.930

Hail, Canadian

When
April 30, 11:05 PM CST
Where
Canadian County, 3 mi SE of Okarche
Measured
2.75 in hail
Reported by
Broadcast Media
Coordinates
35.699, -97.942

The report was relayed by Fox 25 television. The Kingfisher county emergency manager also reported the hail.

Hail, Canadian

When
April 30, 11:34 PM CST
Where
Canadian County, 6 mi SE of Okarche
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
35.669, -97.904

Hail, Canadian

When
April 30, 11:50 PM CST
Where
Canadian County, Yukon
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
35.500, -97.740

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166546, 166549, 166550, 166552, 166554, 166555, 166556, 166558, 166559, 166560, 166567, 166568, 166569.